Alert archive / Alabama / Flash Flood Warnings in 2008
Flash Flood Warning 11, NWS Mobile, AL
NWS Mobile, AL issued this flash flood warning at May 16, 2008, 8:23 AM CDT for Baldwin County, Mobile County, Alabama. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 16, 2008, 8:23 AM CDT (13:23 UTC)
- Expired
- May 16, 2008, 11:47 AM CDT
- In force
- 3 hr
- Issued by
- NWS Mobile, AL
- Area
- Storm-based polygon
- Flood severity
- None
Counties Baldwin County, AL, Mobile County, AL
The radar
The Mobile radar (KMOB), 40 km from the middle of the area, began a volume at 13:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 12:00Z, 1.4 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1683 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 537 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- -63 m²/s²
- 0-3 km storm-relative helicity
- -73 m²/s²
- Significant tornado parameter
- -0.4
- Supercell composite
- -2.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KMOB 161331
FFWMOB
ALC003-097-161730-
/O.NEW.KMOB.FF.W.0011.080516T1323Z-080516T1730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MOBILE AL
823 AM CDT FRI MAY 16 2008
THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SOUTHERN BALDWIN COUNTY IN SOUTHWEST ALABAMA...
SOUTHERN MOBILE COUNTY IN SOUTHWEST ALABAMA...
* UNTIL 1230 PM CDT
* AT 817 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS WITH VERY HEAVY RAINFALL MOVING EAST AROUND 25 MPH
OVER THE WARNED AREA. ADDITIONAL MODERATE TO HEAVY RAINFALL
IS DEVELOPING UPSTREAM OVER SOUTHERN MISSISSIPPI AND LOUISIANA.
SOME OF THE RAINFALL TOTALS ALREADY HAVE BEEN IN EXCESS OF TWO
INCHES OVER SOUTHERN MOBILE COUNTY. THIS WILL SHIFT EASTWARD INTO
BALDWIN COUNTY THROUGH MID TO LATE MORNING. TOTAL RAINFALL
ACCUMULATIONS OF TWO TO FOUR INCHES CAN BE EXPECTED LOCALLY
THROUGH NOON. SOME ISOLATED AREAS RECEIVE AS MUCH AS FIVE INCHES.J
* LOCATIONS IN THE WARNING INCLUDE MAINLY THE COASTAL SECTIONS OF
MOBILE AND BALDWIN COUNTY...MAINLY SOUTH OF I-10.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.
A FLASH FLOOD WATCH IS IN EFFECT UNTIL 4 PM CDT.
LAT...LON 3042 8795 3064 8795 3066 8802 3031 8812
3033 8828 3038 8833 3035 8839 3070 8841
3073 8749 3067 8739 3053 8746 3043 8736
3028 8753 3027 8778
TIME...MOT...LOC 1323Z 180DEG 0KT 3058 8789
$$1 follow-up statement
000
WGUS74 KMOB 161647
FFSMOB
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
1143 AM CDT FRI MAY 16 2008
ALC003-097-161653-
/O.CAN.KMOB.FF.W.0011.000000T0000Z-080516T1730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BALDWIN AL-MOBILE AL-
1143 AM CDT FRI MAY 16 2008
...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR SOUTHERN MOBILE AND
SOUTHERN BALDWIN COUNTIES...
THE RUNOFF FROM HEAVY RAINFALL EARLIER THIS MORNING HAS SUBSIDED.
RADAR ESTIMATED PRECIPITATION SHOWS THAT A GENERAL TWO TO THREE
INCHES OF RAINFALL FELL IN A SHORT TIME FROM ST. ELMO TO ALABAMA
POINT TO FAIRHOPE TO MILTON TO CRESTVIEW. ANOTHER ONE OT TWO INCHES
OF LOCALLY HEAVY RAIN COULD OCCUR ACROSS THE NORTHWEST FLORIDA
PANHANDLE THROUGH 3 PM CDT.
A FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 4 PM CDT.
LAT...LON 3042 8795 3064 8795 3066 8802 3031 8812
3033 8828 3038 8833 3035 8839 3070 8841
3073 8749 3067 8739 3053 8746 3043 8736
3028 8753 3027 8778
TIME...MOT...LOC 1643Z 180DEG 0KT 3058 8789
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this flash flood warning went out at May 16, 7:55 AM CDT, 28 minutes earlier.
Area forecast discussion, May 16, 7:55 AM CDT, 28 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE MOBILE AL 755 AM CDT FRI MAY 16 2008 .UPDATED...RADAR RETURNS HAVE FILLED IN QUITE IMPRESSIVELY OVER THE LAST SEVERAL HOURS OVER THE GULF COAST. HAVE MADE SOME SLIGHT ADJUSTMENTS TO COVERAGES AND TO A GREATER EXTENT GRIDDED PRECIPITATION AMOUNTS GIVEN THE NEARLY SOLID LINE OF WEATHER MOVING EASTWARD ACROSS THE MISSISSIPPI SOUND AND ACROSS THE COASTAL SECTIONS. FORECASTERS ANTICIPATE TODAYS THUNDERSTORM COVERAGES TO BE GREATEST ALONG THE GULF COAST WITH CATEGORICAL COVERAGES => 80%+ EXTENDING OUT INTO THE OPEN GULF. WINDS...WAVES AND SEAS WILL BE HIGHER IN AND NEAR THUNDERSTORMS. VISIBILITIES COULD ALSO BE RESTRICTED TO LESS THAN A MILE AT TIMES IN DOWNPOURS. /10 .....................PREVIOUS DISCUSSION...................... .SHORT TERM (TODAY AND TONIGHT)...A LARGE UPPER LEVEL TROF DIGGING INTO NORTHERN MEXICO SENDS UPPER LEVEL ENERGY EAST NORTHEAST OUT OF TEXAS AND ACROSS THE GULF COAST TODAY. AT THE SURFACE...A FRONTAL BOUNDARY WAS POSITIONED FROM THE MID ATLANTIC DOWN INTO CENTRAL MISSISSIPPI AND INTO EASTERN TEXAS. SOUTHEAST OF THE FRONT...A TROF OF LOW PRESSURE WAS DRAPED FROM SOUTHERN ALABAMA TO OFF THE LOUISIANA COAST. WITH THIS SYNOPTIC SCALE SETUP ALONG WITH PRECIPITABLE WATERS FROM 1.75 TO 2 INCHES...ANOTHER ROUND OF PRECIPITATION TODAY. DUE TO CLOUD COVER WHICH WOULD ACT TO LIMIT DEGREE INSTABILITY...SEVERE WEATHER RISK APPEARS LOW FOR THE TIME BEING. HOWEVER...WITH THE FRONT TO THE WEST AND IF WE GET SOME BREAKS IN THE OVERCAST ALLOWING SOME SOLAR INSOLATION...DESTABILIZATION MAY BE ENOUGH FOR A FEW SEVERE STORMS. DAY SHIFT WILL BE MONITORING FOR THIS. FOR TONIGHT...WE SEE A SOUTHWARD MOVEMENT OF THE FRONT...WHICH WILL RESULT IN THE END OF THE PRECIPITATION THREAT OVER OUR AREA. NIGHTTIME LOWS ABOUT 10 TO 15 DEGREES LOWER THAN RECENTLY...WITH OFFICIAL NUMBERS FROM THE UPPER 50S INTERIOR AND IN THE LOWER/MID 60S CLOSE TO THE COAST. 10/GJM && .LONG TERM (SATURDAY THROUGH NEXT THURSDAY)...WEAK HIGH PRESSURE WILL GENERALLY BE IN COMMAND OF THE WEATHER OVER THE REGION SATURDAY THROUGH TUESDAY WITH NO RAINFALL IN THE FCST MOST OF THAT TIME PERIOD...BUT A WEAK TROF AND UPPER LEVEL SYSTEM WILL SWING DOWN FROM THE NORTH SUNDAY AND SUNDAY NIGHT...BRINGING A BRIEF SLIGHT CHANCE FOR RAIN TO PARTS OF THE FCST AREA...MAINLY NORTH. TOWARD THE END OF THE LONG TERM PERIOD...ANOTHER TROF DROPS SOUTH...MAKING FOR A MORE UNSETTLED WEATHER PATTERN WEDNESDAY AND THURSDAY...WITH A SLIGHT CHANCE OF SHRA/TSRA BOTH DAYS. OVERALL...THOUGH...FAIRLY QUIET WEATHER PATTERN SETTING UP FOR MUCH OF THE LONG TERM PERIOD. TEMPS WILL INITIALLY BE JUST BELOW NORMAL FOR THIS TIME OF THE YEAR...BUT RISING TO NORMAL OR JUST SLIGHTLY ABOVE BY MONDAY AND CONTINUING THROUGH THURSDAY. 12/DS && .MARINE...FRONT LOOKS TO COME THROUGH THE COASTAL WATERS THROUGH THE AFTERNOON...BRINGING AN OFFSHORE FLOW IN ITS WAKE. EARLY ON THOUGH...ALONG AND AHEAD OF THE FRONT...THUNDERSTORMS DAMPENING MARINE PLANS. NORTHEAST WINDS SATURDAY TREND MORE WESTERLY LATE IN THE WEEKEND AS NEXT TROUGH OF LOW PRESSURE/FRONT SINKS SOUTHWARD INTO THE SOUTHERN STATES. THEN MORE OF A SOUTHWEST DIRECTION BY EARLY NEXT WEEK AS SURFACE HIGH PRESSURE NOSES WEST ACROSS FLORIDA. 10 TO 15 KNOTS OF WIND ON AVERAGE MOST OF THE PERIOD WITH SEAS SUBSIDING THIS WEEKEND. 10/GJM && .FIRE WEATHER...A COLD FRONT WILL BE MOVING ACROSS THE FCST AREA TODAY. AS A RESULT...EXPECT SCATTERED SHOWERS AND THUNDERSTORMS ACROSS THE REGION TODAY...POSSIBLY LINGERING ALONG COASTAL SECTIONS INTO THIS EVENING. DRIER AIR WILL FILTER INTO THE AREA ON SATURDAY. 12/DS && .PRELIMINARY POINT TEMPS/POPS... MOBILE 79 58 81 59 / 80 10 10 10 PENSACOLA 80 61 81 64 / 80 10 10 10 DESTIN 78 64 79 67 / 80 20 10 10 EVERGREEN 77 57 82 55 / 50 05 10 10 WAYNESBORO 78 55 81 55 / 40 05 05 10 CAMDEN 77 56 82 56 / 40 05 10 10 && .MOB WATCHES/WARNINGS/ADVISORIES... AL...NONE. FL...NONE. MS...NONE. GM...NONE. &&
Hazardous weather outlook, May 16, 5:40 AM CDT, 2 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOBILE AL 540 AM CDT FRI MAY 16 2008 ALZ051>064-FLZ001>006-GMZ630-650-655-670-675-MSZ067-075-076-078- 079-171200- CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW- ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE- LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA- COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-MOBILE BAY- COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM- COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM- WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM- WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-WAYNE-PERRY- GREENE-STONE-GEORGE- 540 AM CDT FRI MAY 16 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL ALABAMA...SOUTHWEST ALABAMA...THE COASTAL WATERS OF ALABAMA AND NORTHWEST FLORIDA...NORTHWEST FLORIDA AND SOUTHEAST MISSISSIPPI. .DAY ONE...TODAY AND TONIGHT... SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE FORECAST TODAY AS PASSING UPPER LEVEL DISTURBANCES INTERACT WITH A MOIST AIRMASS AND AN APPROACHING COLD FRONT. THE HIGHER COVERAGES OF STORMS LOOK TO BE ALONG THE GULF COAST AND INTO THE MARINE AREA TODAY. FORECASTERS ARE EXPECTING CLOUDS TO KEEP THE ATMOSPHERE FROM BECOMING UNSTABLE FOR WIDESPREAD SEVERE THUNDERSTORMS TODAY. HOWEVER...IF SOME BREAKS IN THE CLOUDS OCCUR...ALLOWING FOR MORE SUN...THE ATMOSPHERE COULD BECOME UNSTABLE ENOUGH TO SUPPORT A FEW BRIEF...SEVERE THUNDERSTORMS. THERE IS ALSO POTENTIAL FOR LOCALLY HEAVY RAINFALL OF 1 TO 2 INCHES IN A SHORT AMOUNT OF TIME...WHICH WILL INCREASE DRIVING HAZARDS AS PONDING OF WATER ON ROADS COULD RESULT IN HYDROPLANING. THE FRONT IS FORECAST TO MOVE SOUTHWARD THROUGH THE COURSE OF THE DAY...PUSHING THE THUNDERSTORM THREAT OUT OF THE AREA BY TONIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. OUTSIDE OF A SMALL CHANCE OF THUNDERSTORMS FROM TIME TO TIME...NO OTHER HAZARDS OR HIGH IMPACT WEATHER IS FORECAST THROUGH THE PERIOD. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF EMERGENCY MANAGEMENT OFFICIALS AND SEVERE WEATHER SPOTTERS IS NOT ANTICIPATED TO BE REQUIRED THROUGH TONIGHT.
The office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 5:48 AM CDT | Marine Weather Statement | MOB | 72 min | |
| May 16, 7:10 AM CDT | Special Marine Warning | MOB | 2 hr | |
| May 16, 7:32 AM CDT | Areal Flood Advisory | MOB | Mobile | 58 min |
| May 16, 8:41 AM CDT | Flash Flood Watch | MOB | 7 hr | |
| May 16, 9:15 AM CDT | Special Marine Warning | MOB | 30 min | |
| May 16, 9:52 AM CDT | Special Marine Warning | MOB | 83 min | |
| May 16, 10:15 AM CDT | Special Marine Warning | MOB | 90 min |
Nearby
Flash Flood Warnings in Alabama, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.